New Hampshire, 2019

Flash Flood and Damaging Winds in New Hampshire, August 7, 2019

August 7, 2019 · NWS GYX · 5 events in 4 counties and zones

Thunderstorms developed near the Massachusetts - New Hampshire border during the afternoon hours of the 7th and then moved northward across southern New Hampshire. The air mass was very moist in advance of a slow-moving cold front with dew point temperatures in the upper 60s to around 70F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorms developed near the Massachusetts - New Hampshire border during the afternoon hours of the 7th and then moved northward across southern New Hampshire. The air mass was very moist in advance of a slow-moving cold front with dew point temperatures in the upper 60s to around 70F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 7, 2:04 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 7, 2:04 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Gray ME
304 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A cold front will approach from the west this evening with
scattered showers and thunderstorms ahead of it. A few of
thunderstorms could produce strong gusty winds and heavy rain,
especially across New Hampshire. Showers and storms will
continue overnight mainly across western Maine before moving
east Thursday morning. A series of weak troughs will cross the area
Friday through Sunday with a few mountain clouds and scattered
showers. Otherwise dry and less humid weather is expected as an
area of high pressure builds by to our south.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection is developing to our south and west in response to
daytime heating and with approaching impulse and weak surface
front stretching from Saint Lawrence Valley through the lower
Great Lakes. Modified forecast soundings support strong wind
gusts with the stronger cells...while high precipitable water
values and slow cell movement suggest potential for localized
flooding and ponding of water especially with any training
cells. Activity and severe potential will weaken after dusk
with loss of heating...however flooding threat will continue
along and ahead of the frontal boundary overnight before rain
tapers to scattered showers from west-to-east behind the frontal
boundary and exiting impulse late.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
On Thursday scattered convection continues over northern and eastern
sections as the first weak cold front lingers there. Otherwise
widely scattered convection as we await the next impulse and
approaching cold front late Thursday and Thursday evening when
we'll see more scattered convection.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The 500 MB patter across NOAM will favor troughing over ern
Canada and the NE quadrant of the CONUS, at least into early
next week. This will mean more unsettled conditions and
generally cooler temps. Still, we're not looking at anything too
far from normal for highs, and a few chilly nights are possible.

Friday will see secondary cold front moving thru, which could
produce some SHRA in the mtns, but will likely stay dry closer
to the coast. NW flow will help the coastal plain warm nicely
into the low 80s, with 75-80 in most other areas for highs. A
wave passes across nrn CWA on Saturday and this will bring
another threat for SHRA/TSRA on Saturday, especially in the N
zones. Sunday looks mainly dry at this point with sfc high
nosing in from the W beneath NW flow aloft. Highs will generally
be in the 70s, to around 80 in the S both days, with overnight
lows mostly in the 50s.

Another front approaches early next week, although there is a
lot of uncertainty as to timing and how much of a precip
producer it will be, but there will be a threat for showers
Mon-Tue.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Night/...Areas of MVFR in SHRA/TSRA
with lcl IFR psb in fog and stratus tonight. A few +TSRA psb
this evening over southern and western New Hampshire with gusts
to 50 kt. On Thursday...areas of MVFR in sct -SHRA/-TSRA with
lcl IFR psb in cigs and fog. Thursday night...areas of MVFR in
cigs with lcl IFR psb in fog.

Long Term...Mainly VFR, with the exception of sct SHRA/TSRA on
Saturday, mainly at KLEB/KHIE/KAUG. VLy fog will be possible
Fri/Sat night at KHIE/KLEB.

&&

.MARINE...
Short Term /through Thursday Night/...SCA for seas and marginal
wind gusts outside the bays tonight and Thursday for southerly
flow ahead of the first cold front.

Long Term...Could see a few hours of SCA winds/seas on Friday,
bit otherwise should stay blo criteria through Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 9 PM this evening to 8 PM EDT
     Thursday for ANZ150-152-154.

&&

NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Cempa
Hazardous weather outlook, Aug 7, 1:19 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
219 PM EDT Wed Aug 7 2019

NHZ013-014-081830-
Interior Rockingham-Coastal Rockingham-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will develop this afternoon in advance of a cold
front. A few storms may be strong with gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NHZ007-008-011-012-015-081830-
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
219 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will develop this afternoon in advance of a cold
front. A few storms may be severe with damaging winds. Additionally
the storms may produce heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ007>009-012>014-018>028-NHZ001>006-009-010-081830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Belknap-Strafford-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms are possible through evening and may contain
gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>154-081830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 7, 1:44 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Gray ME
244 PM EDT Wed Aug 7 2019

NHZ011-071945-
Cheshire-
244 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT CHESHIRE COUNTY...

At 244 PM EDT, a strong thunderstorm was located over Brattleboro,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Keene, Winchester, Dublin, Harrisville, Nelson, Marlborough, Gilsum,
Hinsdale, Roxbury, Sullivan, Alstead, Westmoreland, Swanzey, Surry,
Chesterfield, Walpole and Marlow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4290 7253 4292 7252 4295 7253 4298 7246
      4300 7246 4300 7244 4303 7246 4304 7246
      4315 7231 4292 7205 4278 7251 4281 7254
      4287 7256
TIME...MOT...LOC 1844Z 239DEG 18KT 4286 7255

ARNOTT
Special weather statement, Aug 7, 2:46 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Gray ME
346 PM EDT Wed Aug 7 2019

MEZ018-023-NHZ005>010-013>015-072045-
Interior York-Coastal York-Merrimack-Belknap-Strafford-Western And
Central Hillsborough-Coastal Rockingham-Southern Carroll-Interior
Rockingham-Southern Grafton-Sullivan-
346 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YORK...
NORTHEASTERN ROCKINGHAM...STRAFFORD...SOUTHEASTERN GRAFTON...
NORTHWESTERN HILLSBOROUGH...BELKNAP...MERRIMACK AND SOUTHERN CARROLL
COUNTIES...

At 346 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Henniker to near Barnstead to near
Newington. Movement was north at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Concord, Rochester, Laconia, Durham, Franklin, Henniker,
Moultonborough, Ossipee, Meredith, Northwood, New London, Sanford,
Plymouth, Grafton, Dover, Somersworth, Barrington, Berwick,
Farmington and Lebanon.

This includes the following highways...
 Interstate 89 between mile markers 6 and 29.
 Interstate 93 between mile markers 38 and 77.

This also includes...
  Lake Winnipesaukee, Squam Lake, and Mount Kearsage.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4368 7193 4378 7139 4359 7081 4304 7083
      4323 7135 4311 7197
TIME...MOT...LOC 1946Z 176DEG 28KT 4320 7188 4331 7135 4312 7079

The radar

The Portland,ME radar (KGYX), 101 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 7, 2:53 PM EST
Where
Rockingham County, 3.6 mi NNE of Newmarket
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.130, -70.930

University Police report a tree down on campus.

Thunderstorm Wind, Strafford

When
August 7, 3:05 PM EST
Where
Strafford County, 1.22 mi NW of Somersworth
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.280, -70.900

Trees down on wires.

Thunderstorm Wind, Belknap

When
August 7, 3:50 PM EST
Where
Belknap County, 0.69 mi N of Meredith
Measured
56 kt (64 mph) measured gust
Reported by
Social Media
Coordinates
43.660, -71.500

Northward moving thunderstorms produced a 64 MPH gust on the northwestern end of Lake Winnipesaukee.

Thunderstorm Wind, Carroll

When
August 7, 5:00 PM EST
Where
Carroll County, 1.04 mi ESE of Quinn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.994, -71.111

Trees down on wires on 584 White Mountain highway.

Flash Flood, Carroll

When
August 7, 5:25 PM EST to 6:30 PM EST
Where
Carroll County, North Conway to 0.55 mi NNW of North Conway Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
44.050, -71.130

A slow-moving thunderstorm dropped 3 to 4 inches of rain in a very short period of time over North Conway, New Hampshire, which resulted in the flooding of several roads. 8 to 12 inches of flowing water over Route 302 was reported by the local fire department. Water then proceeded to flood the bottom floor of a hotel just off Route 302.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2019Every state in 2019This day in weather historyWarnings in New Hampshire, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854519, 853229, 853232, 853231, 853227.